Alert archive / Texas / Beach Hazards Statements in 2022
Beach Hazards Statement 4, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Sep 28, 2022, 3:53 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Sep 28, 2022, 4:00 AM CDT. It was in force for 54 hr.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2022, 3:53 AM CDT (08:53 UTC)
- In effect from
- Sep 28, 2022, 4:00 AM CDT
- Expired
- Sep 30, 2022, 10:00 AM CDT
- In force
- 54 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 8.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1704 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565 WHUS44 KHGX 280853 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 353 AM CDT Wed Sep 28 2022 TXZ436>439-290900- /O.NEW.KHGX.BH.S.0004.220928T0900Z-220929T0900Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 353 AM CDT Wed Sep 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... * WHAT...Elevated water levels and surf expected in addition to a moderate to high risk of rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through late tonight. * IMPACTS...Hazardous swimming conditions along area beaches. Water levels will peak between 3 and 3.3 feet MLLW for the next several high tide cycles along Gulf facing shorelines. Though significant coastal flooding is not anticipated, higher period swells arriving this evening could cause higher than normal wave run up along area beaches and possibly approach some of the lowest lying roads along the Bolivar Peninsula, Blue Water Highway and Surfside around times of high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard and away from rocks, jetties and piers. Remain out of the water if you cannot swim. If caught in a rip current, relax and float. Do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
6 follow-up statements
587 WHUS44 KHGX 281622 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 1122 AM CDT Wed Sep 28 2022 TXZ436>439-290030- /O.CON.KHGX.BH.S.0004.000000T0000Z-220929T0900Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 1122 AM CDT Wed Sep 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Elevated water levels and surf expected in addition to a moderate to high risk of rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through late tonight. * IMPACTS...Hazardous swimming conditions along area beaches. Water levels will peak between 3 and 3.3 feet MLLW for the next several high tide cycles along Gulf facing shorelines. Though significant coastal flooding is not anticipated, higher period swells arriving this evening could cause higher than normal wave run up along area beaches and possibly approach some of the lowest lying roads along the Bolivar Peninsula, Blue Water Highway and Surfside around times of high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
678 WHUS44 KHGX 282049 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 349 PM CDT Wed Sep 28 2022 TXZ436>439-290500- /O.EXT.KHGX.BH.S.0004.000000T0000Z-220929T2200Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 349 PM CDT Wed Sep 28 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY AFTERNOON... * WHAT...Elevated water levels and surf expected in addition to a moderate to high risk of rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through Thursday afternoon. * IMPACTS...Hazardous swimming conditions along area beaches. Water levels will peak between 3 and 3.3 feet MLLW for the next several high tide cycles along Gulf facing shorelines. Though significant coastal flooding is not anticipated, higher period swells arriving this evening could cause higher than normal wave run up along area beaches and possibly approach some of the lowest lying roads along the Bolivar Peninsula, Blue Water Highway and Surfside around times of high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
772 WHUS44 KHGX 290312 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 1012 PM CDT Wed Sep 28 2022 TXZ436>439-291115- /O.CON.KHGX.BH.S.0004.000000T0000Z-220929T2200Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 1012 PM CDT Wed Sep 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... * WHAT...Elevated water levels and surf expected in addition to a moderate to high risk of rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through Thursday afternoon. * IMPACTS...Hazardous swimming conditions along area beaches. Water levels will peak between 3 and 3.3 feet MLLW for the next several high tide cycles along Gulf facing shorelines. Though significant coastal flooding is not anticipated, higher period swells arriving this evening could cause higher than normal wave run up along area beaches and possibly approach some of the lowest lying roads along the Bolivar Peninsula, Blue Water Highway and Surfside around times of high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. A Beach Hazards Statement is issued when threats such as rip currents...elevated surf and water levels... and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
643 WHUS44 KHGX 290914 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 414 AM CDT Thu Sep 29 2022 TXZ436>439-300100- /O.EXT.KHGX.BH.S.0004.000000T0000Z-220930T0100Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 414 AM CDT Thu Sep 29 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...Moderate to high risk of rip currents and longshore currents. Above normal wave run up this evening around high tide. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through this evening. * IMPACTS...Hazardous swimming conditions along area beaches. Water levels will peak between 3 and 3.3 feet MLLW for the next several high tide cycles along Gulf facing shorelines. Coastal flooding is not anticipated, although wave run up will be higher than normal during high tide this evening. Water may get close to some of the lowest lying roads along the Bolivar Peninsula, Blue Water Highway and Surfside for a brief period of time. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...elevated surf and water levels... and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. Swim near a lifeguard and away from rocks, jetties and piers. && $$
240 WHUS44 KHGX 292024 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 324 PM CDT Thu Sep 29 2022 TXZ436>439-300100- /O.CON.KHGX.BH.S.0004.000000T0000Z-220930T0100Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 324 PM CDT Thu Sep 29 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Moderate to high risk of rip currents and longshore currents. Above normal wave run up this evening around high tide. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through this evening. * IMPACTS...Hazardous swimming conditions along area beaches. Water levels will peak between 3 and 3.3 feet MLLW for the next several high tide cycles along Gulf facing shorelines. Coastal flooding is not anticipated, although wave run up will be higher than normal during high tide this evening. Water may get close to some of the lowest lying roads along the Bolivar Peninsula, Blue Water Highway and Surfside for a brief period of time. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
906 WHUS44 KHGX 300037 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 737 PM CDT Thu Sep 29 2022 TXZ436>439-301200- /O.EXT.KHGX.BH.S.0004.000000T0000Z-220930T1500Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 737 PM CDT Thu Sep 29 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY MORNING... * WHAT...Moderate to high risk of rip currents and longshore currents. Above normal wave run up tonight around high tide. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through Friday morning. * IMPACTS...Hazardous swimming conditions along area beaches. Water levels will peak between 3 and 3.3 feet MLLW for the next several high tide cycles along Gulf facing shorelines. Coastal flooding is not anticipated, although wave run up will be higher than normal during high tide this evening. Water may get close to some of the lowest lying roads along the Bolivar Peninsula, Blue Water Highway and Surfside for a brief period of time. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Sep 27, 11:54 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 27, 11:54 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1154 PM CDT Tue Sep 27 2022
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday Night)
Issued at 331 PM CDT Tue Sep 27 2022
With the cooler/drier airmass in place over the region and a rather
deep upper ridge building in from the west, no significant forecast
issues are expected across SE TX for the short term (and likely for
the rest of the week). CAA should be weakening tonight/tomorrow (as
the center of the surface high shifts further N/NE with time)...but
based on this morning's lows and current conditions across the CWA,
have tweaked temperature and dewpoint grids for this portion of the
forecast. As such, did lean heavily on the NBM10 percentiles for to-
night and tomorrow night's lows...which translates to lower and mid
50s north, mid and upper 50s central/south and near 70s right along
the coast. Highs tomorrow will range from the mid to upper 80s; low
80s at the beaches. 41
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 331 PM CDT Tue Sep 27 2022
Lows in the northern part of the forecast area last night already
managed to already match my forecast lows for Thursday night. This
made it pretty clear that, though the initial bit of cold air
behind the front was very shallow and got some help, things are
going to cool very effectively once the drier air really gets in
there. Obviously, I'm feeling the need to cut down on the lows
forecast.
On the flipside, I don't want to get too aggressive with it, as
cold advection looks to stall and maybe even reverse a bit
tonight, until Ian moves up into the Gulf enough to resume some
modest cold advection here as it enhances northeast flow at low
levels. Of course, what's probably more important here than colder
air coming in is reinforcing the drier air coming in, leaving the
chilliness to come from efficient radiational cooling overnight.
Ultimately, I ended up shifting lows from the deterministic NBM to
the 25th percentile. That cuts down lows some, but also seemed to
hold our typical geographic pattern when radiational cooling
dominates better than most of the deterministic solutions.
While that sufficed for most of the week, this got to be a bit too
much of a cut getting into the weekend, as the gradient wind
should (keyword: should, dependent on Ian's track) diminish and
allow the seabreeze circulation to try to make itself known again.
This should start to bring some higher dewpoints back into the
picture from the coast inward. So, for that, I switched back to
the deterministic NBM and undercutting slightly.
High temperatures were more or less keeping the same idea from
previous days going. Dry air will help the night cool off, but
also should maximize heating during the day, so highs in the 80s
for most of the week seems perfectly reasonable, creeping back up
towards 90 degrees inland late this weekend or early next week.
There are some minor changes in the precise numbers day to day,
but any changes aren't really enough to make a noticeable change
to how people will be feeling.
Luchs
&&
.AVIATION...
(06Z TAF Issuance)
Issued at 1112 PM CDT Tue Sep 27 2022
VFR conditions are expected today. E to NE flow will continue.
Winds are generally light this morning. The exception is near the
coast where sustained winds of 15 knots are reported in some
areas. Winds will increase over inland areas by late morning
before decreasing again late afternoon or early evening.
Self
&&
.MARINE...
Issued at 331 PM CDT Tue Sep 27 2022
As Ian has crossed Cuba and into the far southeast Gulf of Mexico,
we are going to gradually begin seeing more influence of the storm
on the forecast for our marine waters - particularly for the Gulf
waters farther offshore. Caution flags are already in place on the
Gulf with plenty of gusts on the waters to SCEC and even some
occasional gusts above small craft threshold. We should see slow
increase in the winds, and so the Gulf waters get a small craft
advisory late tonight, which should go through at least tomorrow -
but potentially longer.
Between Ian over the Eastern Gulf and high pressure to our north,
winds should stay up with caution and/or advisory flags needed for
stretches through much of the week. Eventually, as Ian exits the
scene, winds will relax and show signs of returning to the diurnal
cycle. Seas should also diminish as well, backing more into the
1-3 foot range by the late weekend.
We'll also have to watch water levels at times of high tide for
the next several days. Tides could reach to around 3 feet above
MLLW in the second half of the week. As it is, this is short of
levels typically needed to cause coastal flooding issues, but the
long periods of the waves have been known to increase wave runup,
and cause issues at slightly lower thresholds. We will have to
monitor as the week goes on and be prepared to quickly anticipate
any tide problems.
Luchs
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 91 55 88 56 / 0 0 0 0
Houston (IAH) 90 58 87 58 / 0 0 0 0
Galveston (GLS) 86 71 83 69 / 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution from 5 AM CDT Wednesday
through Wednesday afternoon for GMZ330-335.
Small Craft Should Exercise Caution until 5 AM CDT Wednesday for
GMZ350-355-370-375.
Small Craft Advisory from 5 AM to 4 PM CDT Wednesday for GMZ350-
355-370-375.
&&
SHORT TERM...41
LONG TERM....25
AVIATION...87Nearby
Beach Hazards Statements in Texas, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.